New Mexico, 2015

Flash Flood and Hail in New Mexico, September 9, 2015

September 9, 2015 · NWS ABQ · 3 events in 3 counties and zones

The combination of moist, unstable southeast low level flow beneath dry and fast northwest flow aloft created an environment for isolated severe thunderstorms over portions of eastern New Mexico. Thunderstorms developed early in the afternoon over the central mountain chain and moved slowly southeast onto the high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of moist, unstable southeast low level flow beneath dry and fast northwest flow aloft created an environment for isolated severe thunderstorms over portions of eastern New Mexico. Thunderstorms developed early in the afternoon over the central mountain chain and moved slowly southeast onto the high plains. Several storms quickly became strong then eventually severe with large hail and high winds. Quarter size hail was reported around Edgewood during the early afternoon. Another storm produced a severe wind gust near Fort Sumner. This activity merged into a large cluster of slow-moving storms around Lincoln County later in the afternoon where localized flash flooding impacted state road 462.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 10:54 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 9, 10:54 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT WED SEP 9 2015

.AVIATION...
18Z TAF CYCLE
TRUSTED MESOSCALE MODELS DEPICT SLOW MOVING -SHRA/-TS FAVORING
THE CENTRAL MT CHAIN AND ADJACENT E SLOPES...AS WELL AS NEW
MEXICOS SOUTHERN HIGH TERRAIN TODAY. MOST OF THE ACTIVITY WILL
DRIFT TO THE SE AROUND 5 TO 15 MPH...WHICH SHOULD EVENTUALLY TRACK
CELLS NEAR KTCC AND KROW. MODELS ALSO SUGGEST A FEW CELLS WILL POP
UP NEAR KSAF...KABQ...KAEG AND KGUP...THOUGH TS PROBABILITIES
WERE LOW ENOUGH TO USE VCSH RATHER THAN VCTS IN THESE TAFS. A FEW
ISOLD CELLS COULD LINGER INTO THE LATE NIGHT HOURS MAINLY ALONG
AND S OF HWY 60. A MIXTURE OF WET AND DRY MICROBURSTS ARE EXPECTED
TODAY WITH LOCALIZED AND ERRATIC WIND GUSTS NEAR 45 KT.

44

&&

.PREV DISCUSSION...346 AM MDT WED SEP 9 2015...
.SYNOPSIS...
BACK DOOR COLD FRONT HAS MADE IT TO A LITTLE WEST OF THE RIO
GRANDE AND HAS DRAGGED A MODEST AMOUNT OF ADDITIONAL LOW LEVEL
MOISTENING WITH IT WEST OF CENTRAL MOUNTAIN CHAIN...BUT A LITTLE
MORE SO TO ITS EAST. THUS SHOWERS AND THUNDERSTORMS WILL FAVOR
AREAS ALONG AND A LITTLE WAYS EAST OF THE CENTRAL MOUNTAIN
CHAIN...GENERALLY ISOLATED TO SCATTERED COVERAGE WITH THE BEST
COVERAGE SOUTH OF INTERSTATE 40. ALSO AREAS WEST OF CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE FAIR IF NOT
LIKELY POTENTIAL CENTERING ON...AS USUAL...THE GILA REGION.
ANOTHER BACK DOOR COLD FRONT LOOKS TO ARRIVE THURSDAY NIGHT INTO
FRIDAY. THIS WILL BRING COOLER CONDITIONS TO EASTERN NEW MEXICO
AS WELL AS AN INCREASED CHANCE FOR PRECIPITATION ONCE AGAIN.
THROUGH AT LEAST THIS NEXT WEEKEND HOWEVER THE NORTHWEST QUARTER
TO THIRD OF THE STATE AS WELL AS PORTIONS OF THE RIO GRANDE VALLEY
WILL SEE THE LOWEST CHANCES FOR SIGNIFICANT RAINFALL.

&&

.DISCUSSION...
RATHER MODEST BACK DOOR COLD FRONT LOCATED A LITTLE WEST OF THE
RIO GRANDE EARLY THIS MORN AND WILL NOT LIKELY MOVE TOO MUCH
FARTHER WEST TODAY AS IT SLOWLY WEAKENS. IT HAS IMPORTED A
MARGINALLY HIGHER AMOUNT OF ADDITIONAL LOW LEVEL MOISTURE INTO RIO
GRANDE VALLEY...BUT MUCH OF WHAT DID MAKE IT WEST OF CENTRAL MTN
CHAIN WILL MIX OUT TODAY WITH THE INCREASINGLY DRIER AIR FILTERING
IN FROM THE NW. WITH BETTER AND DEEPER MOISTURE NEAR AND ESPEC
EAST OF CENTRAL MTN CHAIN SHOWERS AND THUNDERSTORMS WILL FAVOR
THIS AREA...EVEN MORE SO TO SOUTH OF INTERSTATE 40. ALSO AREAS
WEST OF CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE
FAIR IF NOT LIKELY POTENTIAL CENTERING ON THE GILA REGION.
ANOTHER BACK DOOR COLD FRONT...PROBABLY STRONGER THAN THE CURRENT
ONE...LOOKS TO ARRIVE LATER THU NIGHT INTO FRI. THIS WILL SWEEP
FAIRLY QUICKLY TO THE SOUTH AND WEST ACROSS THE STATE BRINGING
COOLING AND SOME DEGREE OF LOW LVL MOISTURE RECHARGE...AGAIN MORE
SO FOR EASTERN AND SOUTHERN AREAS...AS AN INCREASED CHANCE FOR
PRECIPITATION ONCE MORE. THROUGH AT LEAST THIS NEXT WEEKEND
HOWEVER THE NORTHWEST QUARTER TO THIRD OF THE STATE AS WELL AS
PORTIONS OF THE RIO GRANDE VALLEY WILL SEE THE LOWEST CHANCES FOR
SIGNIFICANT RAINFALL.

43

&&

.FIRE WEATHER...
NW FLOW ALOFT RESULTING IN A RELATIVELY WEAK BACKDOOR BOUNDARY
PUSHING WESTWARD INTO THE MIDDLE RIO GRANDE VALLEY EARLY THIS
MORNING. THIS FEATURE IS EXPECTED TO RESULT IN A SLIGHT UPTICK IN
THUNDERSTORM ACTIVITY TODAY...ESPECIALLY FROM THE SOUTHERN SANGRE DE
CRISTOS SOUTH TO THE CENTRAL HIGHLANDS FROM CLINES CORNERS TO
CORONA. MODELS AT ODDS AS TO THE DEPTH OF LOW LEVEL MOISTURE
THURSDAY. GFS SUGGESTING THE DRY AIR ALOFT WILL WIN OUT WHEREAS THE
NAM IS DEEPER WITH THE LOW LEVEL MOISTURE FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN EWD. LEANING TOWARD THE NAM SOLUTION
GIVEN THE GENERAL TENDENCY FOR THE MODELS TO UNDER FORECAST
CONVECTION IN NORTHWEST FLOW ALOFT WITH EAST OR SELY LOW LEVEL FLOW.

MUCH STRONGER BACKDOOR FRONT/BOUNDARY PLOWS THROUGH THE ERN PLAINS
FRIDAY MORNING AND INTO THE RIO GRANDE VALLEY AND POINTS WEST FRIDAY
AFTERNOON AND EVENING. GFS AND NAM IN GOOD AGREEMENT THAT CONVECTION
FRIDAY AFTERNOON AND EVENING WILL FAVOR THE AREAS ALONG AND NEAR THE
FRONT. ON SATURDAY...NORTHWEST WINDS SEND THE LOW LEVEL MOISTURE
BEHIND THE FRONT SEWD WITH SHOWERS AND THUNDERSTORMS FAVORING THE
SOUTHWEST MTNS AND AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN.

UPPER HIGH CENTER SLIDES SLIGHTLY EAST SUNDAY...CENTERED OVER SW
NM/SE AZ. SUNDAY NOW LOOKING LIKE A DOWN DAY FOR MOST AREAS WITH DRY
NW FLOW AT ALL LEVELS. GFS AND ECMWF IN GOOD AGREEMENT THAT A WEAK
UPPER LEVEL LOW/TROUGH WILL MOVE SLOWLY EWD TO NEAR SAN DIEGO ON
MONDAY. A RELATIVELY MOIST SOUTHWEST FLOW ALOFT AHEAD OF THE LOW
WILL BRING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS TO WESTERN NEW
MEXICO MONDAY AND TO WESTERN AND NORTHERN NEW MEXICO TUESDAY. THE
LOW TRANSLATES EWD THROUGH AZ TOWARD MID WEEK...POSSIBLY TAPPING
SUBTROPICAL MOISTURE FROM NORTHERN MEXICO.

MAXIMUM VENT RATES BEHIND EACH BACKDOOR FRONT/BOUNDARY WILL LIKELY
REMAIN POOR TO FAIR OVER A LARGE PORTION OF THE AREA TODAY AND AGAIN
FRIDAY AND SATURDAY BEFORE IMPROVING TO GOOD TO EXCELLENT SUNDAY
INTO EARLY NEXT WEEK.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 9, 4:56 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT WED SEP 9 2015

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Sep 9, 11:56 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1256 PM MDT WED SEP 9 2015

NMZ523-091930-
CENTRAL HIGHLANDS-
1256 PM MDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 130 PM MDT...

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF VILLANUEVA...OR 30 MILES
NORTHEAST OF MORIARTY...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
MIGUEL COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3522 10566 3531 10550 3509 10531 3502 10567
TIME...MOT...LOC 1856Z 350DEG 5KT 3518 10555

34

The radar

The Albuquerque radar (KABX), 57 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Santa Fe

When
September 9, 11:59 AM MST to 12:03 PM MST
Where
Santa Fe County, 0.57 mi W of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.070, -106.210

Flash Flood, Lincoln

When
September 9, 1:48 PM MST to 3:00 PM MST
Where
Lincoln County, Ancho to 0.86 mi WNW of Ancho
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.940, -105.740

Heavy rains caused state road 462 to be closed by the New Mexico DOT between mile markers 0 and 2.

Thunderstorm Wind, De Baca

When
September 9, 4:55 PM MST to 5:00 PM MST
Where
De Baca County, 1.79 mi NE of Ft Sumner
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
34.487, -104.217

Passed along a measured wind gust of 53 kts at the Fort Sumner airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593516, 593514, 593518.